Posted 10/13/2012 12:01 AM (GMT -6)
I wanted to take a moment to let you know about my latest migraine progress. Over the last 7-8 months the migraines have increased in frequency, duration, and intensity. They have knocked me out of my regular life- it's been depressing.
It's been a real mystery because back in 2010, I began taking toporamate and noticed an immediate reduction in migraines. I got a migraine only every 3-4 months and they were easily taken care of with a simple injection of Imitrex.
When the migraines began occurring about once a week, I started thinking that I should see my migraine specialist.
What I learned from her was shocking!
Turns out I was suffering from a lower dose of my topiramate due to the fact that the FDA allows manufacturers of generic drugs to make them with up to 20% less than the name brand drug! My pharmacy switches between whichever is the cheaper manufacturer. So, I thought that I was taking 100 mg of topiramate and was actually getting only getting 80! Thus the increasing migraines. Thankfully, my doctor was a pharmacist in a former life and knew all about this. I asked her if all doctors are told about this FDA ruling. She laughed.
Knowledge is power. If you are taking generic drugs that are dependent upon dosage, check with your doctor. You can ask your pharmacist to always order your medication from the same manufacturer.